Question: What are some signs my grandpa (who has Alzheimer’s) may need to have his medication adjusted? I’m not sure if abrupt mood swings are par for the course, just a bad day or something more.
Answer: Mood swings may occur as a person’s Alzheimer’s disease progresses. As perception worsens and the person becomes less able to communicate wants and needs – or unable to make sense of his environment – mood may become unstable and anxiety may increase.
It’s important to look for “triggers” when this is observed: Are there certain circumstances, people, times, etc. that seem to produce a change in behavior? If that’s the case, avoiding those stimuli may be helpful in preventing behaviors. If redirection techniques do not work, medication adjustments may be needed.
It’s important to note that, as individuals transition from one stage to the next in Alzheimer’s, we may see periods of agitation that last for a few weeks or months; over time these may subside. So, if medication adjustments are made, it’s important to be open to decreasing or discontinuing medications when they’re no longer needed.